Alert archive / Minnesota / Cold Weather Advisories in 2025
Cold Weather Advisory 7, NWS Twin Cities, MN
NWS Twin Cities, MN issued this cold weather advisory at Feb 18, 2025, 2:27 AM CST for 15 counties in Minnesota; 7 counties in Wisconsin. It took effect at Feb 18, 2025, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2025, 2:27 AM CST (08:27 UTC)
- In effect from
- Feb 18, 2025, 9:00 PM CST
- Expired
- Feb 19, 2025, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
All 22 counties
Anoka County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Le Sueur County, MN, Martin County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 58 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -130 m²/s²
- 0-3 km storm-relative helicity
- -129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this cold weather advisory went out at Feb 17, 10:56 PM CST, 3 hours 31 minutes earlier. Its key messages:
- Dangerous cold continues, with wind chills as cold as -45 tonight. Air temperatures remain below zero through at least Tuesday afternoon.
- Prolonged period of bitter cold drops wind chills to -35 to -45 Wednesday morning. Gradual warming trend follows, with temperatures in the 30s/40s for the upcoming weekend.
- No snow or active weather expected over the next 7 days.
Area forecast discussion, Feb 17, 10:56 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1056 PM CST Mon Feb 17 2025
.KEY MESSAGES...
- Dangerous cold continues, with wind chills as cold as -45
tonight. Air temperatures remain below zero through at least
Tuesday afternoon.
- Prolonged period of bitter cold drops wind chills to -35 to
-45 Wednesday morning. Gradual warming trend follows, with
temperatures in the 30s/40s for the upcoming weekend.
- No snow or active weather expected over the next 7 days.
&&
.DISCUSSION...
Issued at 210 PM CST Mon Feb 17 2025
Overview...
Potent Arctic airmass characterized by ~3 sigma
temperature deviation below the mean per NAEFS climatology
continues to plague much of the northern CONUS. Expansive ~1050s
mb surface high is slowly building south towards the
International border north of the Dakotas. The core of the
Arctic air will continue to flow south into the Upper Midwest as
an upper-level trough digs southeast out of southern Canada
towards the Great Lakes. This will ultimately mean the
continuation of dangerous cold through at least Wednesday
morning, with indications that morning wind chills will approach
the double digits below zero all the way through Friday
morning. We've continued the trend of running with the 25th
percentile NBM for morning lows over the next few mornings,
given the cooling efficiency of temperatures in the current
regime.
Regional radar mosaic depicts wintry weather advancing east out
of the Great Plains through southern Iowa early this
afternoon. This activity will remain well to the south, given
suppression from the strong surface high. In fact, the radar
activity referenced above is the beginning of a more impressive
winter storm system that is progged to dig through the mid-South
later this week (in association with the upper trough movement
referenced above). The presence of the surface high will mean
little in the way of active weather locally this week.
Dangerous Cold Headlines...
Despite sunshine and some warming, all locations are reporting
sub-zero early afternoon air temperatures. Wind chills remain at
dangerous values, particularly across western Minnesota where
frostbite remains possible in as little as 10 minutes. Wind
chills have warmed to near/above Cold Weather Advisory criteria
across eastern Minnesota (including the TC Metro) and western
Wisconsin, so these locations are headline free at the moment.
However, many surface obs continue to reveal winds chills
between -30 to -35 across western Minnesota, where a Cold
Weather Advisory continues. An Extreme Cold Warning goes back
into effect across the entire area at 9 PM and will persist
through 10 AM tomorrow. The combination of air temperatures
between -20 to -30 and light northwest winds will yield another
round of wind chills as cold as -45 Tuesday morning.
It appears unlikely that we'll need a secondary Advisory
following the expiration of the warning tomorrow, as guidance
is quicker to warm the wind chills above headline criteria.
However, the Tuesday night/Wednesday morning period will need to
be watched closely for another set of cold weather headlines.
At the very least, a widespread Cold Weather Advisory looks like
a good bet, though there are questions with regards to how
widespread Extreme Cold Warning criteria will be met (most
likely across west central Minnesota). We have have issued an
Extreme Cold Watch from late Tuesday through Wednesday morning
across western Minnesota to address this potential.
Looking Ahead...
It may not feel like it right now, but there is an end to the
ongoing Arctic blast in sight. Surface high pressure will sink
south across the mid-Atlantic region by Friday. Southerly return
flow on the backside of the high will work in tandem with more
expansive thermal ridging across the northern CONUS to begin a
gradual warming trend. Latest NBM features highs in the upper
teens/low 20s Friday, the 30s on Saturday, and into the upper
30s/40s for Sunday and Monday. Long range guidance suggests a
few areas may flirt with 50s across southwestern Minnesota by
early next week! Expansive ridging over the western half of the
CONUS will push the clipper storm track north into southern
Canada, which results in a generally dry forecast locally
through the next week. Extended guidance brings a more
pronounced cold front/increased PoPs into the picture in the
Tuesday/Wednesday time frame.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1055 PM CST Mon Feb 17 2025
VFR conditions expected throughout this duration. Generally SKC
conditions expected overnight through late Tuesday morning, then
just passing high cirrus clouds for the afternoon-evening
hours. Winds to remain NW throughout, speeds 5-7kts overnight
through Tuesday morning, then picking up to around 10kts again
in the afternoon before dropping off again after sunset.
KMSP...No additional concerns.
/OUTLOOK FOR KMSP/
WED...VFR. Wind NW 5-10kts.
THU...VFR. Wind NW bcmg SW 5kts.
FRI...VFR. Wind SW 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Extreme Cold Warning until 10 AM CST Tuesday for Anoka-Benton-
Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Douglas-
Faribault-Freeborn-Goodhue-Hennepin-Isanti-Kanabec-
Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-
Mille Lacs-Morrison-Nicollet-Pope-Ramsey-Redwood-Renville-
Rice-Scott-Sherburne-Sibley-Stearns-Steele-Stevens-Swift-
Todd-Waseca-Washington-Watonwan-Wright-Yellow Medicine.
Extreme Cold Watch from late Tuesday night through Wednesday
morning for Blue Earth-Brown-Chippewa-Douglas-Faribault-
Kandiyohi-Lac Qui Parle-Martin-McLeod-Meeker-Nicollet-
Pope-Redwood-Renville-Sibley-Stearns-Stevens-Swift-Todd-
Watonwan-Yellow Medicine.
WI...Extreme Cold Warning until 10 AM CST Tuesday for Barron-
Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...Strus
AVIATION...JPCHazardous weather outlook, Feb 17, 9:49 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 949 PM CST Mon Feb 17 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 182100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 949 PM CST Mon Feb 17 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Dangerous cold expected tonight. Wind chills will drop to 45 degrees below zero, with the coldest values expected across western Minnesota. An Extreme Cold Warning is in effect for the entire area overnight into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Bitter cold continues through the middle of the week, with another round of wind chills between 35 to 45 degrees below zero Tuesday night into Wednesday morning. An Extreme Cold Watch has been issued across western Minnesota, where confidence in wind chills falling to warning criteria is the highest. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:27 AM CST | Extreme Cold Warning | MPX | Benton, Blue Earth, Brown, Chippewa, Chisago, Douglas and 21 more | 31 hr |
Nearby
Cold Weather Advisories in Minnesota, 2025Cold Weather Advisories in Wisconsin, 2025Every cold weather advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.